“Triple C” or Coricidin Abuse

Coricidin, or "Triple C" is just an ordinary cold medicine unless it's taken in excess.  Then it becomes a dangerous way to get high. Image courtesy of https://www.google.com/search?q=coricidin+images

Coricidin, or “Triple C” is just an ordinary cold medicine unless it’s taken in excess. Then it becomes a dangerous way to get high.
Image courtesy of https://www.google.com/search?q=coricidin+images

Lately there has been an upswing in teens abusing cough and cold medication.  As a parent you need to be very aware of this problem because an overdose has potentially lethal side-effects.  One of the most commonly abused cough and cold medications is Coricidin (The kids call it Triple C.)

 

The high comes from one of the chemicals in the drug, called dextromethorphan (DXM).  When taken in large quantities, it causes a euphoric feeling, sometimes hallucinations, and out of body sensations.  When taken as recommended, it is just a simple cold and cough medication for people with high blood pressure.  Teens will often take several doses of the pills at once until they feel high.

 

The side effects of Coricidin abuse are risky.  There can be mild side effects like vomiting, loss of motor control, dizziness, impaired judgement, etc.  However, there are also cases of extreme side effects like seizures, coma and death.  These side effects are often caused by an overdose of some of the other ingredients in Coricidin, such as the anithistamine.  (http://kidshealth.org/parent/h1n1_center/h1n1_center_treatment/cough_cold_medicine_abuse.html#)

 

One question a lot of parents have is, “How is my teen getting Coricidin?”  There are two main ways teens are able to get this drug.  The first is taking it right out of a medicine cabinet at home.  Many of my teenage therapy clients say they just took it from their parents or friends’ parents.  They say it was in the medicine cabinet.  The other way teens seem to be getting Coricidin is stealing from a local drug store.  Coricidin is not usually locked away behind plexiglass even though Coricidin abuse is a known problem.  The kids stick a box in their jacket, go buy a pack of gum, and just walk out.

 

It is really important to ask your teen if they have tried “Triple C” or if it has been offered to them.  It is also important to check through their stuff if you suspect it.  The risks associated with an overdose are very serious.  Please do not take it lightly if you find out they’ve tried it.

 

It’s scary because most teens really don’t know what they’re doing when they’re offered stuff like that.  They have absolutely no idea how dangerous it can be to overdose on something like Coricidin.  In fact, most teens don’t even realize you can overdose on it.  If they do, they think it can never happen to them.  Adolescents are notorious for thinking they are outside the consequences others have faced.

 

Keep having an open dialogue with your teenager.  Keep talking with them about the dangers of various drugs they might encounter.  Keep them educated on what certain drugs look like and what to watch out for.  Some parents worry if they educate their teens on certain, they are just inviting their teens to try it.  I suppose there are all kinds of kids, and in rare cases this might happen.  For most teenagers though, having knowledge helps keep them out of trouble.  You know your child best so use your judgement when deciding how much to tell them.

 

There are two good take-aways from today’s blog: 1) “Triple C” or Coricidin can be dangerous when taken in excess and 2) The most common place teenagers get ahold of things like Coricidin is their medicine cabinets at home- pay attention to what they can easily access.

 

Helping teens grow and families improve connection,

Lauren Goodman, MS, MFT

Comments are closed.